Colorado, 2024

Hail and Damaging Wind in Colorado, May 20, 2024

May 20, 2024 · NWS BOU · 26 events in 5 counties and zones

Several supercell thunderstorms tracked across Washington, Morgan, and Adams Counties during the evening of May 20th, 2024. 00 inches in diameter, accompanied the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Several supercell thunderstorms tracked across Washington, Morgan, and Adams Counties during the evening of May 20th, 2024. Large hail, up to 4.00 inches in diameter, accompanied the storms. There were several reports of 1.75 inch hail and larger. Radar showed a few tornadoes were possible, though just one was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 20, 2:01 PM MST, 3 hours earlier. Its key messages:

  • A few severe storms, including potential for tornadoes, are expected late this afternoon and evening across northeast Colorado.
  • Have multiple ways to receive warnings. Severe threat continues after dark for northeast Colorado plains.
  • Another round of showers and storms is expected Tuesday afternoon and evening. Small hail and gusty winds are possible from these storms but they will likely stay below severe limits.
  • Light snow accumulation will be possible across the higher mountain ridges. Some travel impacts could occur on mountain passes tonight and Tuesday night.
  • Warming/drying trend for the second half of next week
Area forecast discussion, May 20, 2:01 PM MST, 3 hours before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
301 PM MDT Mon May 20 2024

.KEY MESSAGES...

- A few severe storms, including potential for tornadoes, are
  expected late this afternoon and evening across northeast
  Colorado.

- Have multiple ways to receive warnings. Severe threat continues
  after dark for northeast Colorado plains.

- Another round of showers and storms is expected Tuesday
  afternoon and evening. Small hail and gusty winds are possible
  from these storms but they will likely stay below severe limits.

- Light snow accumulation will be possible across the higher
  mountain ridges. Some travel impacts could occur on mountain
  passes tonight and Tuesday night.

- Warming/drying trend for the second half of next week

&&

.SHORT TERM /Through Tuesday/...
Issued at 300 PM MDT Mon May 20 2024

...SEVERE STORM POTENTIAL INCREASES THIS EVENING...

While confidence grew earlier in the day regarding severe storm
potential, there are still some uncertainties to deal with. First
off, surface temperatures north of the warm front/developing
Denver Convergence Vorticity Zone (DCVZ) were running a couple
degrees cooler than forecast. Thus, CIN was holding on a little
stronger, and instability was also weaker than expected, with
MLCAPE as of 2 pm only reaching 250-500 J/kg from Denver onto the
Palmer Divide. At the same time, it was noted very dry air aloft
working in from the southwest, with single digit/lower teens
dewpoints noted on the mountain tops through southwest Colorado.
This was serving as initial disruption of updrafts as well.

That said, we are now just starting to see convective development,
and there will be further warming along/south of the convergence
zone where there is more sunshine. Dewpoints were also starting to
rise, with mid 40s dewpoints now back into southeast Denver, and
near 50 dewpoints into pushing back already toward Fort Morgan,
Akron, and Limon. Thus, with further heating and low level
moisture advection (mainly along and south of the convergence
zone) we should be able to see MLCAPES grow to around 1000,
perhaps ~1500 J/kg. At the same time, shear is quite impressive,
with HREF general averages of an impressive 0-1 km helicity of
100-150 m2/s2 and 0-3 km helicity over 300 m2/s2. Updraft helicity
swaths show high (>70%) probabilities of UH exceeding 150 once we
move east into Washington County and points east and northeast.
Putting this all together would suggest potential for stronger,
longer lived tornadoes than what we typically see in northeast
Colorado, IF we get to those values mentioned above.

Meanwhile, north of the DCVZ/warm front, temperatures will remain
cooler and we're starting to fill in with clouds. As expected,
those areas roughly from Denver northward through Fort Collins
will likely only see weaker isolated convection at least for this
evening.

HREF suggests not only that first round of storms firing along
the developing DCVZ/warm front and then organizing east/northeast
across the plains, but a second round of severe storms could also
originate in southeast Wyoming and clip through the northeast
plains late this evening in the 8 pm to midnight window. Those
could be undercut by cooler air and thus have mainly a large hail
threat, but still something to monitor closely.

For later tonight, there should be a round of showers and a
couple storms with upper level support still present. Then, there
will likely be a break of some sort tomorrow morning before
another round of scattered showers and storms develops Tuesday
afternoon across the mountains and spreads east over the plains.
This time, the threat of severe will be quite limited with MLCAPE
less than 500 J/kg.

Finally, with each passing wave we'll see snow in the mountains
above 8,500-9,000 feet. A couple inches and some slush will be
possible on the high mountain passes with each passing wave.

&&

.LONG TERM /Tuesday night through Monday/...
Issued at 300 PM MDT Mon May 20 2024

Ongoing scattered to numerous showers are expected to continue
across northeastern Colorado Tuesday night. There a slight decrease
in expected QPF amounts along the eastern plains but generally, most
areas can expect totals between 0.30-0.80 inches. WPC Super ensemble
indicates 0.20-0.50 over the high country which should lead to light
snowfall for elevations above 9 thousand feet. Slick travel along
higher mountains passes will continue through Wednesday morning for
snowfall totals between 2-5 inches. A small amount of instability
exist in the urban corridor thus isolated storms could produce small
hail through Tuesday night.

Flow will return westerly overnight into Wednesday morning. Skies
should clear by Wednesday morning but lingering low level clouds
could occur depending on how much rain occurs. Afternoon highs on
Wednesday should increase a few degrees compared to Tuesday. The
urban corridor and plains increase between 63-72F. Mountains and
valleys increase near 47-60F. Moisture becomes sparse along the
eastern plains but GFS/NAM support MLCAPE values between 200-300
J/kg which could support an isolated shower or non-severe storm or
two through early Wednesday evening.

There is strong agreement amongst model guidance on the next upper
level trough arriving to southeast Wyoming Thursday afternoon but
given this system is too far north, our region remain dry through
the period. A cold front could sweep across the foothills and plains
by Thursday night keep our low temperatures slightly cooler than
normal. A series of shortwaves troughs from the northwest will
impact the forecast area bringing afternoon scattered showers and
storms Friday through this weekend. Temperatures will continue near
normal through the period.

&&

.AVIATION /18Z TAFS through 18Z Tuesday/...
Issued at 1215 PM MDT Mon May 20 2024

Main concerns surround thunderstorm potential late this afternoon
and early evening, and then lower ceilings and showers overnight.
Storm coverage still looks highest east of the TAF sites, but
there is a reasonable chance of storms still developing in the
area 21Z-00Z. Because of the TAF rules, we were forced to either
go VCTS or TEMPO for this period, and opted that probabilities
were high enough to hear thunder or have VRB winds at KDEN and
KAPA for TEMPO. That would be due to their proximity of a
convergence zone/warm front. KBJC is likely too far north of the
zone, so lower storm threat there.

Still some uncertainty with regard to ceiling heights overnight,
due to coverage of showers and storms, but odds would favor
IFR/MVFR ceilings late this evening (after 04Z) behind another
frontal surge and shallow, moist upslope. Those lower ceilings
could stick around through about 16Z. Then expect scattered
showers and storms Tuesday afternoon, with probably a little
higher coverage than today.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Barjenbruch
LONG TERM...AD
AVIATION...Barjenbruch
Hazardous weather outlook, May 20, 10:20 AM MST, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1120 AM MDT Mon May 20 2024

COZ030>051-211730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1120 AM MDT Mon May 20 2024

...SEVERE STORM CONFIDENCE INCREASING...WITH LARGE HAIL...DAMAGING
WINDS...AND TORNADOES LATE THIS AFTERNOON THROUGH THE EVENING...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Severe thunderstorms are expected to develop across northeast
Colorado this afternoon. Damaging hail and winds, and even a
couple tornadoes will be possible. The stronger storms are
expected to begin developing over the southern and eastern
portions of metro Denver or the Palmer Divide toward mid to late
afternoon, and then become more numerous as they spread northeast
across the plains through this evening.

There is a risk of tornadoes in the south and east portions of the
metro Denver area mid to late afternoon, while the greatest risk
of severe weather increases across the northeast plains through
this evening.

It's a good afternoon and evening to stay weather ready, and be
ready to take action should hazardous weather approach your
location!

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered to numerous showers and embedded storms are likely
Tuesday through Wednesday morning. Non-severe storms may produce
small and hail and gusty winds up to 35 mph. Light snow will begin
for areas above 9 thousand feet elevation bringing slick travel
along mountain passes. Snowfall totals range from 2-5 inches.

Wednesday through Friday will be warmer and drier across the region.
Isolated showers and thunderstorms will be possible each afternoon,
mainly across the high country.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed from 2 pm to midnight.

The radar

The Denver radar (KFTG), 54 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

25 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jefferson

When
May 20, 5:01 PM MST to 5:02 PM MST
Where
Jefferson County, 3.84 mi SE of Morrison
Measured
0.75 in hail
Reported by
Public
Coordinates
39.610, -105.130

Mping public report.

Hail, Jefferson

When
May 20, 5:06 PM MST to 5:07 PM MST
Where
Jefferson County, 3.84 mi NW of Columbine
Measured
0.75 in hail
Reported by
Public
Coordinates
39.620, -105.100

Mping public report.

Hail, Denver

When
May 20, 5:14 PM MST to 5:15 PM MST
Where
Denver County, 10.54 mi SW of Denver
Measured
0.75 in hail
Reported by
Public
Coordinates
39.640, -105.090

Mping public report.

Hail, Morgan

When
May 20, 5:32 PM MST to 5:50 PM MST
Where
Morgan County, 4.95 mi NNW of Gary
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.150, -103.600

Hail, Morgan

When
May 20, 5:45 PM MST to 5:50 PM MST
Where
Morgan County, 1.48 mi NNW of Gary
Measured
0.75 in hail
Reported by
Public
Coordinates
40.100, -103.590

Windshield destroyed.

Hail, Morgan

When
May 20, 6:10 PM MST to 6:12 PM MST
Where
Morgan County, 4.45 mi ENE of Adena
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.040, -103.810

Estimated time.

Hail, Washington

When
May 20, 6:20 PM MST to 6:25 PM MST
Where
Washington County, 8.45 mi SSW of Akron
Measured
3 in hail
Reported by
Storm Chaser
Coordinates
40.050, -103.280

Photo with a caliper measurement of a large hailstone, about 30 minutes after the storm passed. Time and location estimated.

Hail, Washington

When
May 20, 6:22 PM MST to 6:33 PM MST
Where
Washington County, 5.53 mi S of Akron
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
40.080, -103.210

Hailstone measured 2.1 inches in diameter. Measured by a digital caliper. Time Estimated.

Hail, Washington

When
May 20, 6:25 PM MST to 6:33 PM MST
Where
Washington County, 3.45 mi S of Akron
Measured
4 in hail
Reported by
Trained Spotter
Coordinates
40.110, -103.210

Three inches of rain measured with this storm. Extensive property damage due to hail.

Hail, Washington

When
May 20, 6:28 PM MST to 6:37 PM MST
Where
Washington County, 3.24 mi WSW of (Ako)akron Weather Station
Measured
1 in hail
Reported by
Public
Coordinates
40.160, -103.280

Mping public report.

Hail, Morgan

When
May 20, 6:35 PM MST to 6:37 PM MST
Where
Morgan County, 2.96 mi NNW of Gary
Measured
1.75 in hail
Reported by
Public
Coordinates
40.120, -103.600

Mping public report.

Hail, Washington

When
May 20, 6:38 PM MST to 6:42 PM MST
Where
Washington County, 1.26 mi WSW of (Ako)akron Weather Station
Measured
1 in hail
Reported by
Public
Coordinates
40.160, -103.240

Mping public report.

Hail, Washington

When
May 20, 6:49 PM MST to 6:51 PM MST
Where
Washington County, 2.76 mi N of Platner
Measured
0.75 in hail
Reported by
Public
Coordinates
40.160, -103.070

Mping public report.

Hail, Morgan

When
May 20, 6:52 PM MST to 6:55 PM MST
Where
Morgan County, 3.49 mi S of Gary
Measured
1.75 in hail
Reported by
Public
Coordinates
40.030, -103.590

Mping public report.

Hail, Washington

When
May 20, 7:05 PM MST to 7:10 PM MST
Where
Washington County, 0.53 mi W of Otis
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.150, -102.960

Hail, Morgan

When
May 20, 7:06 PM MST to 7:10 PM MST
Where
Morgan County, 2.53 mi ENE of Hoyt
Measured
0.75 in hail
Reported by
Public
Coordinates
40.040, -104.030

Mping public report.

Hail, Washington

When
May 20, 7:10 PM MST to 7:15 PM MST
Where
Washington County, 0.53 mi W of Otis
Measured
2.25 in hail
Reported by
Public
Coordinates
40.150, -102.960

Mping public report.

Thunderstorm Wind, Adams

When
May 20, 7:25 PM MST to 7:26 PM MST
Where
Adams County, 10.79 mi SSE of Shamrock
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.750, -103.720

Report from Ambient Weather Network.

Hail, Morgan

When
May 20, 7:25 PM MST to 7:29 PM MST
Where
Morgan County, 2.53 mi ENE of Hoyt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.040, -104.030

Hail, Washington

When
May 20, 7:25 PM MST to 7:29 PM MST
Where
Washington County, 6.24 mi S of Otis
Measured
2 in hail
Reported by
Public
Coordinates
40.060, -102.960

Mping public report.

Hail, Washington

When
May 20, 7:26 PM MST to 7:36 PM MST
Where
Washington County, 4.28 mi SSW of Otis
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
40.090, -102.970

Hail, Washington

When
May 20, 8:30 PM MST to 8:35 PM MST
Where
Washington County, 2.61 mi NW of Elba
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.950, -103.210

Also, 1.5 inches of rain fell.

Hail, Washington

When
May 20, 8:33 PM MST to 8:37 PM MST
Where
Washington County, 6.1 mi NE of Lindon
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.800, -103.330

Hail, Washington

When
May 20, 8:36 PM MST to 8:39 PM MST
Where
Washington County, 4.83 mi W of Anton
Measured
1 in hail
Reported by
Public
Coordinates
39.740, -103.310

Public report from mping.

Hail, Washington

When
May 20, 8:43 PM MST to 8:46 PM MST
Where
Washington County, 2.75 mi ENE of Lindon
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.740, -103.350

Hail, Washington

When
May 20, 9:02 PM MST to 9:05 PM MST
Where
Washington County, 4.36 mi NW of Arickaree
Measured
2.75 in hail
Reported by
Public
Coordinates
39.730, -103.120

Public report from mping.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168710, 1168709, 1168708, 1168707, 1168706, 1168705, 1168701, 1168703, 1168690, 1168695, 1168691, 1168689, 1168687, 1168686, 1168684, 1168682, 1168681, 1168676, 1168677, 1168678, 1168675, 1168694, 1168673, 1168671, 1168669, 1168668.